Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2001, 6:13 AM CST for Coffee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 3, 2001, 6:13 AM CST (12:13 UTC)
- Expired
- Mar 3, 2001, 6:45 AM CST
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Coffee County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 4:30 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 031215 SVRTLH ALC031-031245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 613 AM CST SAT MAR 3 2001 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEE COUNTY IN ALABAMA * UNTIL 645 AM CST... * AT 613 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 18 MILES WEST OF DANLEYS CROSSROADS...OR ABOUT 13 MILES NORTH OF ANDALUSIA...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURTIS BY 620 AM CST... NEWBY...BY 625 AM CST... SHADY GROVE...ELBA BY 630 AM CST... NEW BROCKTON BY 635 AM CST... VICTORIA...BY 640 AM CST... NEW HOPE BY 645 AM CST... THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. LAT...LON 3157 8654 3140 8647 3128 8582 3177 8584 .END 48-TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:30 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 3, 2:30 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 AM EST SAT MAR 3 2001 FORECAST CHALLENGE -- SHORT TERM SEVERE WEATHER THREAT. --CURRENTLY-- WATER VAPOR IMAGES SHOW STRONG VORT MAX S OF THE TX BIG BEND IN BASE OF PROGRESSIVE UPPER SHORTWAVE TROUGH MOVING E. ANOTHER VORT MAX OVER LAS VEGAS IS MOVING E TOWARD THE 4-CORNERS. UPPER FLOW OVER OUR CWFA IS SWLY DOWNSTREAM FROM THE MEXICO VORT MAX AND ITS ASSOCIATED SHORTWAVE TROUGH. THIS FLOW IS PARALLEL TO A NEARLY STATIONARY SURFACE FRONT EXTENDING FROM SE LA THROUGH BIRMINGHAM. A MESOLOW APPEARS TO BE DEVELOPING ALONG THE FRONT OVER SE LA IN LINE WITH MODEL PROGS. THIS IS ONE OF MANY SMALL WAVES ALONG THE FRONT NOTED IN THE MSAS OBJECTIVE ANALYSIS. OVER OUR NW ZONES IN SE AL AND SW GA...SHOWERS AND THUNDERSTORMS HAVE BEEN PROPAGATING NE ALONG THIS FRONT WITH SOME EWD PROGRESS. --FORECAST-- SHORTWAVE TROUGH OVER MEXICO PROGGED TO SHEAR NE TOWARD CWFA AND PHASE WITH LAS VEGAS FEATURE THIS EVENING. SEVERE WEATHER THREAT TODAY OVER THE CWFA IS SUBSTANTIAL. PLEASE REFER TO THE SPC DAY 1 CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 03/06Z FOR DETAILS AND REASONING. TIMING OF WARM SECTOR CONVECTIVE LINE SHOULD GENERALLY BE TO OUR WRN ZONES BETWEEN 18Z-00Z TODAY...AND OVER THE FL BIG BEND AND OUR GA ZONES AFTER 00Z INTO EARLY SUNDAY MORNING. OVERALL...MODEL PROGS ARE NOT SIGNIFICANTLY DIFFERENT FROM A DAY AGO. MEAN CYCLONIC FLOW ALOFT WILL PERSIST AS DEEP UPPER VORTEX OVER THE EXTREME NERN US RETROGRADES SW INTO MEAN TROUGH....ALLOWING SIGNIFICANT DEEPENING OF THE SURFACE LOW ONCE IT MOVES OFF THE CAROLINA COASTLINE. OVER OUR CWFA IN THE WAKE OF THIS FEATURE... STRONG COLD ADVECTION SHOULD KEEP THINGS BLUSTERY WITH LOW TEMPERATURES DROPPING INTO THE 30S MONDAY AND TUESDAY MORNING. WILL MENTION POSSIBLE SEVERE TODAY IN ZONES. BASED ON OBSERVED RADAR TRENDS AND DISCUSSIONS WITH MOB AND BHM...WILL HOLD OFF ON FLOOD WATCH FOR OUR SE AL ZONES AT THIS TIME. MARINE - WINDS AND SEAS HAVE BEEN A LITTLE SLOWER TO COME UP THAN PREVIOUSLY FORECASTED. HOWEVER...LOCAL VAD WIND PROFILES SHOW BOUNDARY LAYER WINDS TO ALREADY BE WELL ABOVE 20 KNOTS JUST OFF THE SURFACE...SO WILL SPREAD SCA CONDITIONS FROM W TO E TODAY. DISCUSSED WITH TBW THE COASTAL FLOOD THREAT SUNDAY EITHER WITH INITIAL CONVECTIVE LINE OR STRONG WLY GRADIENT WINDS BEHIND FRONT. HAVE WORDED THIS POSSIBILITY IN COASTAL WATERS FORECASTS. DAY SHIFT CAN ASSESS NEED FOR COASTAL FLOOD WATCH BASED ON 12Z MODEL DATA AND EVOLUTION OF SURFACE FEATURES. FIRE WEATHER - NO CONCERNS. EXTENDED - OUTSIDE OF COSMETIC ADJUSTMENTS FOR FIRST OR SECOND PERIODS...WILL LEAVE ALONE. THANKS TO TBW...MOB...AND BHM FOR COORDINATION THIS MORNING. PRELIMINARY NUMBERS... TLH 080/061 069/043 8730 PFN 073/063 067/046 7610 DHN 074/058 066/040 8620 ABY 074/060 066/042 8630 VLD 079/061 070/040 8730 .TLH... AL...NONE. GA...NONE. FL...SCA GMZ750-755-770-775 LATER TDY/TNGT. FOR A LIST OF COMMONLY USED ACRONYMS AND CONTRACTIONS...SEE OUR WEB PAGE AT HTTP://WWW.SRH.NOAA.GOV/TLH/TLH/CONTRACTIONS.HTML. TJT
In the hours before
Local storm report, Mar 3, 3:11 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EST SAT MAR 03 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 AM 2 N BACONTON GA WIND DAMAGE
03/03/01 MITCHELL *** 2 INJ ***
ONE TRAILER DEMOLISHED.
TWO OCCUPANTS INJURED.
SEVERAL TREES DOWN.
REPORTED BY MITCHELL
COUNTY 911.Special weather statement, Mar 3, 4:28 AM CST, 1 hour 45 minutes before
ALZ065>069-FLZ007>011-GAZ120>124-142>144-155-156-031600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 528 AM EST SAT MAR 3 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST ALABAMA...MUCH OF THE EASTERN FLORIDA PANHANDLE...AND EXTREME SOUTHWEST GEORGIA UNTIL 11 AM EST (10 AM CST)... HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 50 STATUTE MILES NORTH AND SOUTH OF A LINE FROM 5 MILES SOUTHWEST OF MOBILE ALABAMA TO 60 MILES EAST NORTHEAST OF DOTHAN ALABAMA. THIS INCLUDES THE FOLLOWING COUNTIES... IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...JACKSON. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TJT
Local storm report, Mar 3, 4:46 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EST SAT MAR 03 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 AM 2 N BACONTON GA WIND DAMAGE
03/03/01 MITCHELL *** 2 INJ ***
ONE TRAILER DEMOLISHED.
TWO OCCUPANTS INJURED.
NUMEROUS TREES DOWN.
REPORTED BY MITCHELL
COUNTY 911.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 12:30 PM CST | Severe Thunderstorm Warning | TAE | Coffee | 45 min |
| Mar 3, 12:53 PM CST | Severe Thunderstorm Warning | TAE | Dale | 67 min |
| Mar 3, 1:21 PM CST | Severe Thunderstorm Warning | TAE | Henry | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.